Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Clinical Trial
, 28 (3), 277-82

Serum Cardiac Troponin I Levels and ECG/Echo Monitoring in Breast Cancer Patients Undergoing High-Dose (7 g/m(2)) Cyclophosphamide

Affiliations
Clinical Trial

Serum Cardiac Troponin I Levels and ECG/Echo Monitoring in Breast Cancer Patients Undergoing High-Dose (7 g/m(2)) Cyclophosphamide

P Morandi et al. Bone Marrow Transplant.

Abstract

High-dose cyclophosphamide (HD-CTX) is largely employed in high-dose chemotherapy (HD-CHT) protocols. HD-CTX dose-limiting toxicity expresses itself as cardiac toxicity which is fatal in a minority of patients. The pathophysiology of HD-CTX-associated cardiotoxicity is still poorly understood. Autopsy studies in patients who died from acute HD-CTX-induced cardiac toxicity revealed hemorrhagic myocardial cell death and interstitial edema. Recently troponins, in particular troponin I (cTnI), have been found to represent a uniquely sensitive and specific marker of myocyte membrane integrity and therefore to increase in response to minimal myocardial cell damage in different settings, including doxorubicin-induced cardiotoxicity. We performed a multiparametric cardiologic monitoring in 16 consecutive breast cancer patients undergoing HD-CTX by means of serial ECG registrations and cardiac enzymes (CPK, CPK-MB and cTnI) determinations plus echocardiography in order to clarify acute cardiac events following HD-CTX administration. Neither overt cardiac toxicity nor cardiac enzymes elevation were recorded. Serial ECGs revealed in six cases little and reversible reduction of QRS voltage and/or ST abnormalities. Echo monitoring showed in four cases mild and transient increase of LV diastolic/systolic diameter/volume without decrease of FS% or EF% below normal values: in two of them abnormalities of diastolic function (E/A mitral doppler ratio) were also recorded. We conclude that our protocol of HD-CTX administration does not cause myocardial cell damage as analyzed by serum cTnI levels, thus suggesting that myocyte membrane injury may not be the first direct mechanism of HD-CTX cardiotoxicity. ECG (ie QRS voltages ) and Echo (ie E/A ratio) monitoring leads us to hypothesize that slight interstitial edema with reduction of LV diastolic compliance may be initial signs of cardiac dysfunction in this clinical setting.

Similar articles

See all similar articles

Cited by 15 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback